MAUDE Adverse Event Report: TELEFLEX MEDICAL EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION KIT

TELEFLEX MEDICAL EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION KIT
Catalog Number WJ-05401
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during catheter removal, "the tip broke off catheter and had to be surgically removed from patient.Patient is ok".No excessive force or angle was used to remove the catheter.Imaging was taken and showed a retained portion of the catheter within the patient.The retained portion of the catheter was surgically removed in its entirety under anesthesia using fluoroscopy.The length was 8cm which was consistent with the length noted on the ct prior to removal.The patient condition was reported as "fine" post-procedure.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).The customer reported the catheter tip broke off during removal.The customer returned one snaplock assembly and one epidural catheter piece.The returned components were received connected together.The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock appears typical with no observed defects or anomalies.Visual examination of the returned catheter piece revealed the proximal end of the catheter was returned and was intact.The returned catheter piece also reveals signs of stretching.The extrusion and coil wire are extremely stretched at the likely most distal end of the catheter as the distal tip is not intact and was not returned.The returned catheter appears used as biological material can be seen between the inner coils and adhesive material can be seen on the outer extrusion.No other defects or anomalies were observed.A dimensional inspection was performed on the returned catheter piece using a ruler.The returned catheter extrusion measures approximately 91.0cm.The extrusion and coil wire are extremely stretched at the distal end of the catheter.Although the measurement of what was returned falls inside the specification of 88.5-91.5 cm per graphic, the returned catheter was not in specification based on the evidence of stretching of the extrusion/coil wire.A device history record review was performed on the epidural catheter with no relevant findings.The ifu for this kit warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." the reported complaint of epidural catheter tip breaking off during removal was confirmed based upon the sample received.The returned catheter piece showed signs of stretching as the extrusion and coil wire were extremely stretched at the likely most distal end.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coil wire stretching at the distal end, unintentional user error caused or contributed to this event.No further action is required at this time.Other remarks: n/a.Corrected data: n/a.

Brand Name
EPIDURAL CATHETERIZATION KIT
Common Device Name
ANESTHESIA CONDUCTION KIT
Manufacturer (Section D)
TELEFLEX MEDICAL
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17434278
Report Number9680794-2023-00591
Device Sequence Number6742207
Product Code CAZ
UDI-Device Identifier10801902208337
UDI-Public10801902208337
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K103658
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Catalogue NumberWJ-05401
Device Lot Number13F22L0204
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2023
Supplement Date Received by Manufacturer08/29/2023
Initial Report FDA Received Date08/01/2023
Supplement Report FDA Received Date08/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale